Could Painkillers Be Increasing Your Risk Of Heart Attacks?

Everyone’s guilty of popping a paracetamol when they feeling a headache creeping up, or turning to the medicine cabinet for an ibuprofen when perhaps we’ve drunk a little too much wine the night before…

But could this habit be doing more harm than good?

According to findings in the British Medical Journal, people who regularly use prescribed non-steroidal, anti-inflammatory drugs (NSAIDs), such as ibuprofen, diclofenac, celecoxib and naproxen, could unknowingly be increasing their risk of a heart attack. Scary stuff.

The study found that these pills, given by doctors rather than bought over the counter, could be having a serious impact on our heart health.

And the effects could be felt as soon as one week after use – but especially so within the first month (30 days to be exact) of taking high doses of the pills.

The researchers analysed 446,000 people from various healthcare databases from across the globe – including Britain, Canada and Finland. Of these, 61,460 had suffered from heart attacks already. The research found that taking even a small dose of the anti-inflammatory drug for one week, one month, or more than a month was associated with an increased risk of suffering a heart attack.

However, scientists conducting the study admit they aren’t 100% sure of the link, stating that other factors could be involved in the heightened risk of heart attacks, other than the use of these pills.

Kevin McConway, emeritus professor of statistics at The Open University, who spoke to the BBC, also said the paper did show some solid links between painkillers and risks to heart health.

But he later admitted, “Despite the large number of patients involved, some aspects do still remain pretty unclear.

“It remains possible that the painkillers aren’t actually the cause of the extra heart attacks.”

Professor McConway also added that other lifestyle factors, such as smoking and obesity, could easily be partly to blame for increased heart attack risk.

According to NHS advice on taking ibuprofen, and NSAIDs in particular, it’s best to use as little a dose as possible, and for as little time as possible, in order to reduce side effects.

The NHS website reads, “So-called non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, diclofenac and naproxen, seem to work better when there is clear evidence of an inflammatory cause, such as arthritis or an injury.”

The advice also admits that there are risks with taking these types of medicines for long periods, stating, “They should not be used for long periods unless you have discussed it with your doctor. If you take them for long periods, there’s an increased risk of stomach upset, including bleeding, and kidney and heart problems.”

“Don’t take more than the recommended dose, as this will increase the risk of serious side effects.”

Most Popular